A 17-year-old student overdosed Friday afternoon on what police believe was fentanyl.
DALLAS — At about 2:30 p.m. Friday, Dallas police sources tell WFAA a 17-year-old student at Inspired Visionary Academy overdosed on what they believe to be fentanyl.
Sources say he was rushed to a local hospital after he was given Narcan, which is used to reverse an opioid overdose.
We recently talked to DEA Special Agent in Charge Eduardo Chavez about the fentanyl epidemic and overdoses.
”It’s by far North Texas’ deadliest threat,” Chavez said.
Last year alone, Chavez said, they confiscated more than 11 million deadly doses of fentanyl in this area.
“It’s become everybody’s problem,” said Chavez.
Just one little pill called an “M30” can kill you. They are fake and made to look like real opioids — pain pills.
”I’ve been doing this for well over 20 years and now what I’ve seen with fentanyl is frankly just scary,” said Chavez.
We also sat down with the new FBI special agent in charge Chad Yarbrough who says fighting fentanyl is one of the Dallas division’s top priorities.
”But it’s not just law enforcement that can solve this. It’s also the public, its families, its health care professionals working together to solve this problem,” Yarbrough said.
He says the FBI, DEA and local law enforcement are working together to catch the dealers and distributors.
Yarbrough said Mexican cartels are responsible for bringing most of the fentanyl into the U.S. and into North Texas schools and homes.
“Those cartels see it as profitable,” said Yarbrough.
Fentanyl is cheap to make and cheap to buy at about $5 a pill.
So, it’s easily getting into the hands of teenagers.
Experts say even those who survive an overdose, often continue to take fentanyl because it’s so highly addictive.
Dallas police are now investigating the overdose at Inspired Visionary Academy to see who sold the drug to the student.
The school did not return WFAA’s requests for comment.